Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 281, NWS Midland/Odessa, TX

October 27, 2002Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 27, 2002, 7:13 PM CST for Pecos County, Ward County, Texas. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 27, 2002, 7:13 PM CST (01:13 UTC)
Expired
Oct 28, 2002, 4:15 AM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Pecos County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 7:20 PM CSTHail 1.25Coyanosa, TXThe public reported large hail resulting in dents on vehicles traveling on Highway 18 in northern Pecos County. Hail stones were estimated to be the size of half dollars.
Oct 27, 7:30 PM CSTHail 0.75Grandfalls, TX
Oct 27, 8:32 PM CSTHail 1.5Ft Stockton, TXPing pong ball size hail was reported near mile marker 241 on Interstate 10.
Oct 27, 8:45 PM CSTHail 0.88Ft Stockton, TXNickel size hail was reported at the McInyre Prison Unit.
Oct 27, 9:07 PM CSTHail 1Ft Stockton, TXQuarter size hail was reported by the DPS near mile marker 262 on Interstate 10.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 1:50 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Oct 27, 1:50 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CST SUN OCT 27 2002

LOW CLOUDS AND FOG THIS MORNING STARTED TO LIFT FINALLY BY NOON AT
KMAF AND EARLIER ELSEWHERE.  MID-LEVEL CLOUDS OVER SOUTHERN NM AND
FAR W TEXAS OUT AHEAD OF THE MID AND UPPER LEVEL TROUGH MOVING
TOWARD W TEXAS.

THINGS STARTING TO SHAPE UP FOR A PRETTY GOOD RAIN EVENT FOR THE
PERMIAN BASIN AREA TONIGHT.  THERE IS ALSO THE POSSIBILITY OF
SEVERE WEATHER IN THE AREA.  100 TO 120KT JET AT 250MB IS MOVING
ACROSS THE AREA WITH 50 TO 60KT AT 500MB SETTING UP GOOD VERTICAL
WIND SHEAR ENVIRONMENT.  850MB WINDS MAY NOT BE AS STRONG AS LAST
NIGHT...BUT WILL STILL PROVIDE GOOD WAA AND MODERATE MOISTURE
ADVECTION IN THE LOWER LEVELS OVER THE PERMIAN BASIN.  WILL KEEP
GOING FORECAST FOR TONIGHT AS IS AND KEEP SEVERE WORDING AS WELL.
THINK STRONG CONVECTION WILL START AFTER DARK WEST OF KMAF AND THEN
SPREAD EAST OVERNIGHT.  STORMS WILL BE MOVING QUICKLY WITH THE STRONG
MID AND UPPER LEVEL WINDS...SO DAMAGING WINDS MAY ALSO BE A THREAT
ALONG WITH LARGE HAIL IF THAT MOMENTUM IS BROUGHT TO THE SURFACE.
SINCE RAIN AREA MAY BE FAIRLY LARGE...WILL HAVE TO MONITOR THIS
SITUATION OVERNIGHT FOR POSSIBLE FLASH FLOODING.  STORMS MAY
CONTINUE INTO THE MORNING HOURS ON MONDAY BEFORE MOVING OUT OF THE
AREA DURING THE AFTERNOON HOURS.  AS THE TROUGH PASSES...WILL
PROBABLY START TO SEE SOME BREAKS IN THE CLOUDS BY LATE AFTERNOON.
MONDAY NIGHT AND TUESDAY SHOULD BE DRY FOR MOST OF THE CWA...EXCEPT
FOR POSSIBLY OUT EXTREME EASTERN COUNTIES. TUESDAY NIGHT AND
WEDNESDAY SHOULD ALSO REMAIN DRY.

THE NEXT MAIN FEATURE IS THE STRONG COLD FRONT THAT WILL MOVE INTO
THE AREA MID-WEEK.  WILL OPT TO FOLLOW THE HIGHER RESOLUTION ECMWF
AND MESOETA AS THEY SEEM TO BE HANDLING THE FRONT BETTER THAN THE
GFS...AND KEEP FORECAST AS IT IS.  PRECIP WITH THE FRONT INITIALLY
LOOKS VERY LIGHT IF ANY...AND WILL NOT INSERT ANY POPS AT THIS
TIME.

PRELIMINARY NUMBERS...

MAF  53/69/49/75    762-
LSA  48/65/45/72    762-
6R6  59/72/53/75    332-
MRF  47/70/40/73    42--
CNM  48/69/44/76    54--

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Oct 27, 3:11 PM CST, 4 hours 2 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CST SUN OCT 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.

.TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TRANS PECOS
REGION THROUGH EARLY EVENING WITH LARGE HAIL BEING THE MAIN CONCERN.

BETWEEN 1000 PM AND 500 AM THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM THE WEST. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH HAIL AND FLOODING RAINS THE CONCERN.  THE FAVORED AREA FOR
SEVERE STORMS AND HEAVY RAIN LATE TONIGHT IS WEST OF A LINE FROM
GARDEN CITY TO PECOS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.MONDAY THROUGH SATURDAY...

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
MONDAY. WITH THE GROUND EXPECTED TO BE NEAR SATURATION FLOODING AND
FLASH FLOODING IS A CONCERN.  UPDATES MAY INCLUDE THE ISSUANCE OF
A FLASH FLOOD WATCH.  NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED
TUESDAY THROUGH SATURDAY.

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 7:46 PM CSTSevere Thunderstorm WarningMAFCrane9 hr
Oct 27, 7:46 PM CSTSevere Thunderstorm WarningMAFCrane, Ward11 hr
Oct 27, 8:06 PM CSTSevere Thunderstorm WarningMAFPecos11 hr
Oct 27, 8:09 PM CSTSevere Thunderstorm WarningMAFPecos56 min
Oct 27, 9:05 PM CSTSevere Thunderstorm WarningMAFPecos55 min
Oct 27, 9:08 PM CSTSevere Thunderstorm WarningMAFDawson37 min
Oct 28, 1:22 AM CSTSevere Thunderstorm WarningMAFPecos38 min
Oct 28, 3:30 AM CSTSevere Thunderstorm WarningMAFReagan45 min
Oct 28, 6:04 AM CSTSevere Thunderstorm WarningMAFEctor41 min
Oct 28, 6:48 AM CSTSevere Thunderstorm WarningMAFMartin27 min
Oct 28, 6:48 AM CSTSevere Thunderstorm WarningMAFAndrews, Martin27 min
Oct 28, 9:05 AM CSTFlash Flood WarningMAFReagan3 hr
Oct 28, 9:56 AM CSTFlash Flood WarningMAFEctor3 hr
Oct 28, 4:04 AM CSTSevere Thunderstorm WarningMAFLea26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.